Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 54, NWS Tucson, AZ

July 31, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 31, 2022, 7:07 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2022, 7:07 PM MST (02:07 UTC)
Expired
Jul 31, 2022, 10:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.1 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

379 
WGUS55 KTWC 010207
FFWTWC
AZC019-010515-
/O.NEW.KTWC.FF.W.0054.220801T0207Z-220801T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
707 PM MST Sun Jul 31 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  The Bighorn burn scar in...
  Eastern Pima County in southeastern Arizona...

* Until 1015 PM MST.

* At 707 PM MST, Thunderstorms producing heavy rain in Finger Rock 
  Canyon. Between 1 and 3 inches of rain have fallen in the Finger 
  Rock Wash basin. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is already occurring. 
  Pima County Flood Control webcam shows water out of the banks. 
  Flooding of homes along the wash is possible. This is a dangerous 
  situation. Expect signfciant flows moving down Finger Rock Wash.

The flash flood warning for the larger Tucson Metro remains in 
effect with ongoing flooding.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Bighorn
           Burn Scar.

  SOURCE...Pima Flood Control and webcams.

  IMPACT...Life threatening flash flooding of areas in and around
           the Bighorn Burn Scar.

* Some locations that will experience flash flooding include...
  Possibly homes along Finger Rock Wash. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Bighorn Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3237 11089 3235 11087 3233 11090 3233 11089
      3232 11089 3231 11090 3229 11090 3227 11090
      3227 11091 3227 11092 3228 11093 3229 11091
      3230 11091 3232 11091 3234 11091

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRM
2 follow-up statements
156 
WGUS75 KTWC 010424
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
924 PM MST Sun Jul 31 2022

AZC019-010515-
/O.CON.KTWC.FF.W.0054.000000T0000Z-220801T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
924 PM MST Sun Jul 31 2022

...FLASH FLOOD WARNING FOR THE BIGHORN BURN SCAR REMAINS IN EFFECT 
UNTIL 1015 PM MST THIS EVENING FOR EASTERN PIMA COUNTY...

At 924 PM MST, Earlier thunderstorms produced heavy rain over the 
Bighorn Burn Scar and in Finger Rock Canyon. The worst flash 
flooding has ended, however at least minor flows continue in Finger 
Rock Wash.


HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Bighorn Burn Scar.

SOURCE...Emergency management reported.

IMPACT...Life threatening flash flooding of areas in and around
         the Bighorn Burn Scar.

Some locations that will experience flash flooding include...
  Finger Rock Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3237 11089 3235 11087 3233 11090 3233 11089
      3232 11089 3231 11090 3229 11090 3227 11090
      3227 11091 3227 11092 3228 11093 3229 11091
      3230 11091 3232 11091 3234 11091

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRM
706 
WGUS75 KTWC 010518
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1018 PM MST Sun Jul 31 2022

AZC019-010528-
/O.EXP.KTWC.FF.W.0054.000000T0000Z-220801T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1018 PM MST Sun Jul 31 2022

...FLASH FLOOD WARNING FOR THE BIGHORN BURN SCAR HAS EXPIRED FOR 
EASTERN PIMA COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3237 11089 3235 11087 3233 11090 3233 11089
      3232 11089 3231 11090 3229 11090 3227 11090
      3227 11091 3227 11092 3228 11093 3229 11091
      3230 11091 3232 11091 3234 11091

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:26 PM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 31, 2:26 PM MST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
226 PM MST Sun Jul 31 2022

.SYNOPSIS...
Daily rounds of showers and thunderstorms will continue through
this week with afternoon temperatures remaining close to normal.

&&

.DISCUSSION...Today through Saturday.
A cluster of strong storms has already begun to develop early this
afternoon across western Pima County ahead of an easterly wave
over Sonora and southern Arizona. The remainder of the area has
had sufficient daytime heating to start triggering a cumulus
field and initial convection over the higher elevations. The 18z
sounding is showing some drier air filtering into the mid-levels
along with 20-25 kts of deep layer shear and increasing
instability. PWATs stretch from 1" at the AZ/NM border to 2" at
the far western Pima County border. Scattered storms will continue
to develop through the remainder of the afternoon and into this
evening in the form of multicell clusters. Strong winds and
resultant dust issues remain a concern with drier mid-levels and
additional shear. Storms should be moving along to the northwest
today but any training storms or downpours over trouble spots will
create localized flooding problems. Shower and isolated storm
activity is possible overnight with the additional upper level
support.

Looking towards the upcoming week, southeast Arizona will remain
in an active pattern with scattered showers and storms each day.
The ridge will shift westward towards Arizona and the Four
Corners region through midweek. Plenty of moisture will remain in
place under the ridge with activity most likely becoming more
focused over the higher elevations. With the ridge over the
region, chances for rain will come down a smidge early on in the
week. By the second half of the week, we could see another uptick
on monsoonal activity as the ridge shifts back eastward over the
Plains states and open up the door to moisture surging in from the
south/southeast. Wave activity rotating around the ridge will
lead to rounds of more widespread convection and potential for
storms to last into the overnight hours. Temps will remain fairly
consistent this week, remaining right around normal for late
July/early August.

&&

.AVIATION...Valid through 02/00z.
SCT SHRA/TSRA with cloud bases at 7k-12k ft AGL into this evening
with greatest coverage from KTUS-KOLS westward. Storm coverage
should decrease aft 01/04Z becoming more ISOLD in nature thru 01/10Z
with some renewed development again aft 01/18Z. CIGS can lower to 4k-
7k ft AGL with any precipitation, including gusty winds in excess of
40 kts. Otherwise, winds will follow diurnal trends and remain near
or below 10 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...
Expect continued scattered shower and thunderstorm activity this
week with a bit of a down trend to a more normal monsoon pattern
for the first half of the week. Strong and erratic outflow winds
will accompany the stronger storms, with otherwise diurnal wind
trends.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Guillet
Aviation...Lader
Fire Weather....Guillet

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 31, 5:03 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
503 PM MST SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             3 NNW CATALINA          32.52N 110.92W
07/31/2022  E1.00 INCH       PINAL              AZ   PUBLIC

            QUARTER SIZE HAIL FELL IN THE EAGLE CREST
            RANCH NEIGHBORHOOD.

&&

KJS
Special weather statement, Jul 31, 5:15 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
515 PM MST Sun Jul 31 2022

AZZ504-507>509-511-513-514-010100-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Santa
Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-Galiuro and Pinaleno Mountains
including Mount Graham-
515 PM MST Sun Jul 31 2022

...A cluster of strong thunderstorms will impact portions of east
central Pima, southern Graham and northwestern Cochise Counties
through 600 PM MST...

At 514 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles north of Benson, moving northwest at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benson, Mescal, Muleshoe Ranch Preserve and Cascabel.

This includes the following highways...
 Interstate 10 between mile markers 292 and 305.
 Route 90 between mile markers 290 and 291.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3234 10987 3191 11038 3191 11053 3223 11053
      3250 11022
TIME...MOT...LOC 0014Z 138DEG 17KT 3211 11038

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 31, 6:20 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
620 PM MST Sun Jul 31 2022

AZZ503-513-010200-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
620 PM MST Sun Jul 31 2022

...A strong cluster of thunderstorms will impact portions of
southwestern Cochise and southeastern Santa Cruz Counties through
700 PM MST...

At 618 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms tracking north out of Sonora Mexico.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parker Canyon Lake, Nogales International Airport, Fort Huachuca,
Kino Springs and Lochiel.

This includes the following highways...
 Route 82 between mile markers 11 and 13.
 Route 83 between mile markers 3 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3148 11083 3154 11042 3133 11033 3133 11049
      3134 11086
TIME...MOT...LOC 0118Z 158DEG 4KT 3132 11063

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 31, 6:30 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
630 PM MST Sun Jul 31 2022

AZZ504>507-514-010215-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
630 PM MST Sun Jul 31 2022

...Strong thunderstorms will impact portions of northeastern Pima and
southeastern Pinal Counties through 715 PM MST...

At 630 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Casas Adobes to Catalina to near Saddlebrooke
to near San Manuel to 13 miles east of Mount Lemmon/Summerhaven.
Movement was northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Catalina, Oro Valley, Marana, Oracle, Mammoth, Casas Adobes,
Saddlebrooke, San Manuel, Tortolita, Mount Lemmon/Summerhaven,
Catalina State Park, Catalina Foothills, Campo Bonito, Dove Mountain,
Oracle Junction, Biosphere 2 and Redington.

This includes the following highways...
 Route 77 between mile markers 75 and 118.
 Route 79 between mile markers 92 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3258 11129 3275 11116 3279 11105 3282 11092
      3276 11059 3242 11047 3244 11061 3246 11068
      3240 11085 3230 11094
TIME...MOT...LOC 0130Z 142DEG 18KT 3237 11100 3248 11091 3252 11080
3255 11067 3251 11055

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM
Local storm report, Jul 31, 6:39 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
639 PM MST SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      6 ESE TUCSON            32.18N 110.79W
07/31/2022                   PIMA               AZ   PUBLIC

            PANTANO WASH FLOWING OVER SOUTH HARRISON RD,
            SOURCED FROM SOCIAL MEDIA VIDEO POST.

&&

KJS
Local storm report, Jul 31, 6:54 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
654 PM MST SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     FLASH FLOOD      1 S NOGALES             31.34N 110.93W
07/31/2022                   SANTA CRUZ         AZ   BROADCAST MEDIA

            FLOODED STREETS IN NOGALES, NEAR THE
            INTERSECTIONS OF MADISON ST AND MORLEY AVE.

&&

KJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:06 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima39 min
Jul 31, 5:15 PM MSTSpecial Weather StatementTWC45 min
Jul 31, 5:18 PM MSTSevere Thunderstorm WarningTWCSanta Cruz42 min
Jul 31, 5:21 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 31, 5:29 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 31, 5:40 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Jul 31, 5:50 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 31, 5:58 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 31, 6:20 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Jul 31, 6:30 PM MSTSpecial Weather StatementTWC45 min
Jul 31, 6:36 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Jul 31, 7:25 PM MSTSpecial Weather StatementTWCPinal50 min
Jul 31, 7:39 PM MSTSpecial Weather StatementTWCSanta Cruz51 min
Jul 31, 8:18 PM MSTSpecial Weather StatementTWCPinal42 min
Jul 31, 8:22 PM MSTSpecial Weather StatementTWCPima53 min
Jul 31, 11:54 PM MSTSpecial Weather StatementTWC66 min
Aug 1, 2:35 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 1, 3:01 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz44 min
Aug 1, 3:17 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Aug 1, 3:50 PM MSTSevere Thunderstorm WarningTWCSanta Cruz40 min
Aug 1, 4:29 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz46 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.